South Carolina, 2015Flash Flooding and Hail in South Carolina, September 3 to 5, 2015
September 3 to 5, 2015 · NWS CAE · 17 events in 6 counties and zones
Scattered thunderstorms moved though the Midlands and produced some large hail, wind damage, and very intense rains that produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved though the Midlands and produced some large hail, wind damage, and very intense rains that produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 3, 3:47 PM EST, 44 minutes earlier.
Area forecast discussion, Sep 3, 3:47 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT THU SEP 3 2015
.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN TO OUR SOUTH AND
WEST...WHILE AN UPPER LEVEL TROUGH SETS UP ALONG THE EAST COAST. A
WEAK SURFACE TROUGH WILL SLOWLY MOVE SOUTHWARD THROUGH THE CENTRAL
AND EASTERN CAROLINAS THROUGH FRIDAY. INDICATIONS OF A BACK DOOR
FRONT AND INCREASING MOISTURE MAY SPELL INCREASING CHANCES FOR
PRECIPITATION THIS WEEKEND INTO EARLY NEXT WEEK...ALONG WITH A TREND
TOWARDS COOLER TEMPS.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPPER LEVEL SHORTWAVE MOVING THROUGH SOUTH-CENTRAL GA EARLY THIS
AFTERNOON WILL CONTINUE TO TRACK EASTWARDS THIS EVENING. RADARS
INDICATING SHOWERS ACROSS SOUTHERN GA IN ASSOCIATION WITH THIS
FEATURE. AT THE SURFACE...A WEAK SURFACE BOUNDARY HAS BEEN MOVING
THROUGH THE REGION...MAINLY TURNING WINDS FROM WESTERLY TO MORE
NORTHWESTERLY AS IT PASSES. BEST CHANCE FOR ANY RAIN ACTIVITY
SHOULD REMAIN SOUTH OF THIS BOUNDARY. THIS MEANS AREA COULD SEE AN
INCREASE IN SHOWER ACTIVITY ACROSS SOUTHERN AND EASTERN GA/SC
THROUGH THE AFTERNOON. COVERAGE SHOULD NOT BE TOO GREAT. ISOLATED
TO MAYBE SCATTERED ACTIVITY SHOULD BE SEEN. THIS ACTIVITY SHOULD
DIMINISH LATER THIS EVENING AS THE UPPER ENERGY PUSHES FURTHER OFF
TO THE EAST. TEMPERATURES THROUGH THE AFTERNOON SLIGHTLY ABOVE
NORMAL WITH READINGS IN THE LOWER 90S. OVERNIGHT LOWS WILL FALL
INTO THE LOWER 70S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
SURFACE HIGH PRESSURE BUILDING OVER NEW ENGLAND WILL PUSH A BACK
DOOR COLD FRONT THROUGH THE FORECAST AREA LATE FRIDAY INTO
SATURDAY. GUIDANCE GENERALLY SUGGESTS SUFFICIENT ATMOSPHERIC
MOISTURE TO REMAIN OVER THE REGION...COUPLED WITH DIURNAL HEATING
TO PROVIDE MAINLY SLIGHT CHANCE TO LOW END CHANCE POPS FRIDAY. UPPER
ENERGY TO SHIFT SW TOWARDS OUR REGION SATURDAY...WITH SURFACE HIGH
BUILDING DOWN INTO THE MID ATLANTIC WITH LOW PRESSURE
OFFSHORE...BRINGING A BACK DOOR BOUNDARY SW INTO OUR REGION LATE
FRIDAY NIGHT INTO SATURDAY. THIS IS EXPECTED TO LEAD TO A TREND
TOWARDS INCREASING POPS AND LOWERING TEMPS.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER LOW TO CUT OFF OVER OUR REGION THROUGH MIDWEEK...WITH
UPPER FLOW BECOMING MORE ZONAL BY THURSDAY. LOW LEVEL MOISTURE
FLUX OFF THE ATLANTIC APPEARS TO RESULT IN CONTINUED CHANCE
POPS...ALONG WITH BELOW CLIMO MAX TEMPS SUNDAY INTO EARLY WEEK.
GULF MOISTURE WILL BECOME MORE PREVALENT ACROSS THE AREA BY
THURSDAY. OVERALL WILL KEEP CHANCE POPS THROUGH THE EXTENDED
PERIOD. GENERALLY ACCEPTED GUIDANCE BLEND...TRENDING BACK TOWARDS
CLIMATOLOGY BY MID WEEK DUE TO UNCERTAINTIES.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
REGIONAL RADAR LATE THIS AFTERNOON SHOWS ISOLATED THUNDERSTORM
ACTIVITY ACROSS THE AREA. RELATIVELY DRY AIR IN PLACE HAS HELPED
LIMIT THE CONVECTIVE POTENTIAL. CURRENTLY ALL TERMINALS ARE VFR
ALTHOUGH A PASSING STORM COULD RESULT IN TEMPORARY RESTRICTIONS.
GENERALLY BROKEN HIGH LEVEL CLOUDINESS THROUGH THE EVENING...BEFORE
BECOMING SCATTERED LATER TONIGHT. CANNOT RULE OUT BRIEF MVFR BR
AT AGS/OGB TOWARDS SUNRISE FRIDAY...WITH ALL SITES BECOMING VFR
DURING THE DAY FRIDAY. WINDS WILL GENERALLY REMAIN LIGHT OUT OF
THE NORTHWEST.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN MAINLY EARLY
MORNING FOG. BY LATE IN THE EXTENDED PERIOD...AFTERNOON AND
EVENING SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 3, 1:35 AM EST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
235 AM EDT THU SEP 3 2015
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040645-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
235 AM EDT THU SEP 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 3, 3:17 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
417 PM EDT THU SEP 3 2015
SCZ036-032115-
ORANGEBURG-
417 PM EDT THU SEP 3 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ORANGEBURG AND
EASTERN BAMBERG COUNTIES...
AT 416 PM EDT...A STRONG THUNDERSTORM WAS NEAR REEVESVILLE...OR 8
MILES NORTHWEST OF SAINT GEORGE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRANCHVILLE AND BOWMAN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3320 8082 3321 8084 3324 8085 3328 8091
3338 8072 3333 8053 3329 8049 3332 8053
3318 8080
TIME...MOT...LOC 2016Z 311DEG 9KT 3326 8070
CJRSpecial weather statement, Sep 3, 4:14 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT THU SEP 3 2015
SCZ029-031-038-032215-
LEE-CLARENDON-SUMTER-
514 PM EDT THU SEP 3 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LEE...NORTHERN
CLARENDON AND NORTHWESTERN SUMTER COUNTIES...
AT 513 PM EDT...A STRONG THUNDERSTORM WAS JUST NORTH OF SUMTER MOVING
SOUTH NEAR 10 MPH.
WIND GUSTS OF 45 TO 55 MPH MAY OCCUR ALONG WITH VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
SUMTER.
LAT...LON 3381 8025 3379 8027 3380 8056 3404 8050
3406 8030 3404 8029 3403 8027 3381 8024
TIME...MOT...LOC 2113Z 001DEG 10KT 3397 8040Local storm report, Sep 3, 4:28 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT THU SEP 3 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 5 W ELGIN 34.17N 80.88W
09/03/2015 M0.50 INCH RICHLAND SC TRAINED SPOTTER
SPOTTER REPORTED DIME SIZE HAIL AND SMALL
BRANCHES DOWN NEAR LAKE CAROLINA.
&&
WRSEvent by event
7 thunderstorm wind, 5 flash flood, 3 heavy rain, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Richland
- When
- September 3, 4:31 PM EST to 4:35 PM EST
- Where
- Richland County, 0.9 mi NW of Pontiac Airstrip Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 34.140, -80.880
Highway Patrol reported trees down at Summit Parkway and Clemson Road.
Heavy Rain, Lexington
- When
- September 4, 11:50 AM EST to September 5, 12:50 AM EST
- Where
- Lexington County, 3.09 mi SW of Irmo
- Property damage
- $4,000
- Reported by
- Mesonet
- Coordinates
- 34.050, -81.220
RCWINDS Lake Murray site received 3.39 inches of rain between 12:50am and 1:50am...1.85 inches fell in a 15 minute period ending at 1:20am.
Thunderstorm Wind, Newberry
- When
- September 4, 2:36 PM EST to 2:40 PM EST
- Where
- Newberry County, 0.57 mi W of Jalapa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.350, -81.690
Highway Patrol reported trees down at 262 Jalapa Road.
Hail, Newberry
- When
- September 4, 2:40 PM EST to 2:44 PM EST
- Where
- Newberry County, 1.33 mi WNW of Jalapa
- Measured
- 1.25 in hail
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 34.360, -81.700
Public reported nickel to quarter size hail with a few pieces up to half dollar size near Jalapa off of US 76.
Thunderstorm Wind, Newberry
- When
- September 4, 2:45 PM EST to 2:49 PM EST
- Where
- Newberry County, 0.69 mi N of Newberry
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 34.290, -81.620
Sheriff reported multiple trees and powerlines down around Newberry College.
Thunderstorm Wind, Fairfield
- When
- September 4, 6:43 PM EST to 6:47 PM EST
- Where
- Fairfield County, 1.33 mi ESE of Douglass
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 34.440, -81.210
Dispatch reported trees down on Old Douglass Road.
Thunderstorm Wind, Fairfield
- When
- September 4, 6:44 PM EST to 6:48 PM EST
- Where
- Fairfield County, 0.9 mi NW of Adger
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.440, -81.140
Highway Patrol reported trees down on Old Airport Road.
Thunderstorm Wind, Lee
- When
- September 4, 10:13 PM EST to 10:17 PM EST
- Where
- Lee County, 0.9 mi NW of Lynchburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 34.080, -80.090
Dispatch reported a tree down on Lynchburg Highway.
Thunderstorm Wind, Sumter
- When
- September 4, 10:38 PM EST to 10:42 PM EST
- Where
- Sumter County, 0.57 mi E of Dubose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 34.050, -80.340
Highway Patrol reported trees down at Westbury Mill Road at Dubose Siding Road.
Hail, Lee
- When
- September 4, 11:12 PM EST to 11:16 PM EST
- Where
- Lee County, 0.57 mi W of Spring Hill
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.150, -80.440
Public, via Social Media, reported quarter size hail in Spring Hill.
Heavy Rain, Richland
- When
- September 5, 12:00 AM EST to 1:00 AM EST
- Where
- Richland County, 2.2 mi NW of St Andrews
- Reported by
- Mesonet
- Coordinates
- 34.050, -81.110
RCWINDS mesonet site near Broad River and St. Andrews received 2.36 inches of rain...around 2 inches fell within a one hour period.
Heavy Rain, Lexington
- When
- September 5, 12:19 AM EST to 12:56 AM EST
- Where
- Lexington County, 0.69 mi N of (Cae)columbia Metro
- Reported by
- ASOS
- Coordinates
- 33.940, -81.120
Heavy rain of 1.91 inches fell in a 37 minute period at the Columbia Metro Airport.
Flash Flood, Richland
- When
- September 5, 1:00 AM EST to 2:15 AM EST
- Where
- Richland County, 0.9 mi SW of Columbia to 0.68 mi NNW of Olympia Mills
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.990, -81.030
USGS cameras showed the intersection of Main and Whaley flooded and impassable. The Rocky Branch Creek peaked at 9.81 feet.
Flash Flood, Richland
- When
- September 5, 1:07 AM EST to 2:15 AM EST
- Where
- Richland County, 3.64 mi W of Denny Terrace to 3.18 mi WNW of Denny Terrace
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.071, -81.133
Sheriff reported 3 to 4 feet of water covering the 5300 block of Broad River Road near Youth Services Drive.
Flash Flood, Richland
- When
- September 5, 1:15 AM EST to 2:15 AM EST
- Where
- Richland County, 3.18 mi ESE of Ballentine to 2.09 mi SE of Ballentine
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 34.100, -81.180
Sheriff reported significant road flooding at Broad River Road and Royal Tower Drive.
Flash Flood, Lexington
- When
- September 5, 1:30 AM EST to 2:15 AM EST
- Where
- Lexington County, 1.5 mi SSW of Irmo to 1.52 mi SSW of Irmo
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Social Media
- Coordinates
- 34.060, -81.190
Social Media report via Facebook showed a home with a flooded basement.
Flash Flood, Lexington
- When
- September 5, 1:30 AM EST to 2:15 AM EST
- Where
- Lexington County, 1.85 mi ESE of Irmo to 2.06 mi ESE of Irmo
- Cause
- Heavy Rain
- Property damage
- $14,000
- Reported by
- Law Enforcement
- Coordinates
- 34.070, -81.150
Sheriff reported flooding at the Country Walk Apartments at 408 Fox Fire Drive near Bower Parkway and Piney Grove Road. Road was impassable with one stranded vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 3 to 8, 20152 deaths · 1 event
- Hail and Damaging Winds in Georgia, September 3, 2015$2.3 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in Michigan, September 3, 2015$30,000 · 56 kt wind · 12 events
- Hail and Damaging Winds in Ohio, September 3, 2015$17,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, September 3, 20151 in hail · 15 events
- Damaging Winds and Lightning Strike in Florida, September 3 to 5, 2015$8,000 · 50 kt wind · 5 events
- Flooding and Damaging Wind in Ohio, September 3, 201552 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 3, 20152 events
- Flash Flood and Damaging Wind in Arizona, September 3, 2015$500 · 50 kt wind · 2 events
- Hail in Wisconsin, September 3, 20151 in hail · 2 events
- Heavy Rain in Washington, September 3, 2015$10,000 · 1 event
- Damaging Wind in New Hampshire, September 3, 201550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594069, 594065, 594070, 594063, 594077, 594079, 594080, 594081, 594082, 594064, 594068, 594066, 594052, 594056, 594060, 594061, 594062.